Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Apr 22, 2023, 1:17 PM CDT for Culberson County, Texas. It took effect at Apr 22, 2023, 9:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2023, 1:17 PM CDT (18:17 UTC)
- In effect from
- Apr 22, 2023, 9:00 PM CDT
- Expired
- Apr 23, 2023, 2:40 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4002 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
490 WWUS74 KMAF 221817 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 117 PM CDT Sat Apr 22 2023 TXZ271-231400- /O.NEW.KMAF.HW.W.0024.230423T0200Z-230423T1400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 117 PM CDT Sat Apr 22 2023 /1217 PM MDT Sat Apr 22 2023/ ...HIGH WIND WARNING IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 9 AM CDT /8 AM MDT/ SUNDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 9 PM CDT /8 PM MDT/ this evening to 9 AM CDT /8 AM MDT/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
423 WWUS74 KMAF 222022 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 322 PM CDT Sat Apr 22 2023 TXZ271-230830- /O.CON.KMAF.HW.W.0024.230423T0200Z-230423T1400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 322 PM CDT Sat Apr 22 2023 /222 PM MDT Sat Apr 22 2023/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 9 AM CDT /8 AM MDT/ SUNDAY... * WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...From 9 PM CDT /8 PM MDT/ this evening to 9 AM CDT /8 AM MDT/ Sunday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ033-034-TXZ045>047-050>052-059>063-067>070-230600- /O.NEW.KMAF.WI.Y.0029.230422T2022Z-230423T0600Z/ Central Lea County-Southern Lea County-Gaines-Dawson-Borden- Andrews-Martin-Howard-Loving-Winkler-Ector-Midland-Glasscock-Ward- Crane-Upton-Reagan- Including the cities of Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Andrews, Stanton, Big Spring, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, and Big Lake 322 PM CDT Sat Apr 22 2023 /222 PM MDT Sat Apr 22 2023/ ...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Portions of southeast New Mexico and western Texas. * WHEN...Until 1 AM CDT /midnight MDT/ Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Secure lawn furniture, garbage cans or other objects which could be blown about by the wind. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
819 WWUS74 KMAF 230740 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 240 AM CDT Sun Apr 23 2023 TXZ271-230845- /O.CAN.KMAF.HW.W.0024.000000T0000Z-230423T1400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 240 AM CDT Sun Apr 23 2023 /140 AM MDT Sun Apr 23 2023/ ...HIGH WIND WARNING IS CANCELLED... Strong winds in the Guadalupe Mountains are diminishing, therefore the High Wind Warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 22, 12:25 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 22, 12:25 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1225 PM CDT Sat Apr 22 2023 ...New AVIATION... .SHORT TERM... (Today through Sunday afternoon) Issued at 210 AM CDT Sat Apr 22 2023 A large departure from the status quo across the region arrives later today. Beforehand, temperatures this morning are expected to remain mild in the mid 40s to 50s. Temperatures warm up nicely this afternoon into the upper 70s and 80s for the majority of locations. The caveat is cooler temperatures that are expected across the very far northern Permian Basin. These locations may not climb out of the 60s as a seasonally strong cold front begins to enter the region. This strong cold front, currently stalled to our north, will be pushed through the region as a shortwave trough moves into the southern Great Plains. Temperatures quickly tumble behind the cold front as it quickly works its way south later this evening. Temperatures in the 50s and 60s arrive before midnight for much of the area. Rain chances will be slim initially as moisture depth will be lacking. The one exception is across portions of the Lower Trans Pecos where the retreating dryline and cold front are forecast to intersect. This area may see a few thunderstorms develop late this afternoon and evening. A strong thunderstorm may also be possible given moderately strong wind fields. Temperatures are not expected to be overly cold tonight as cloud cover and some rainfall limit cooling. Morning temperatures in the 40s can be expected for the majority. Tomorrow morning through the early afternoon is the best shot of rainfall. A shortwave trough approaches as our region sits in the right entrance region of a 500 mb jet streak. These features aide isentropic ascent over the cold front. Mainly scattered showers with a few rumbles of thunder are possible across much of the area with the best chance across the eastern third of the region. Unfortunately, drier air near the surface limits rainfall amounts. Only a few tenths can be expected across our eastern zones. Regardless, any rainfall is greatly appreciated given the persistent dry pattern the region has been experiencing. The other big story is going to be the relatively chilly temperatures. Cloud cover keeps much of the area socked in. With a post-frontal airmass temperatures struggle to reach into the 60s for areas north of the Pecos River. 60s are likely along the Pecos River Valley and much of the higher terrain with the only warm spots being along the Rio Grande. This is quite the departure from the largely above average temperatures through the middle of this month. && .LONG TERM... (Sunday night through Friday) Issued at 210 AM CDT Sat Apr 22 2023 The surface ridge sitting over West Texas on Sunday shifts east into Central Texas Monday causing a return of warmer southeast winds. Gulf moisture will continue to be advected into the area and the approach of a weak upper disturbance will bring a chance for showers and isolated thunderstorms as well as extensive cloud cover for the eastern two thirds of the CWA. This will offset the warm air advection somewhat so temperatures, while warmer, will still be about 10 degrees below normal. Subsidence behind the departing disturbance on Tuesday brings drier air and clearing skies sending temperatures back into the 80s. Models are showing an active upper pattern with another short wave trough quickly dropping into the Central Plains sending another cold front into West Texas and eastern New Mexico on Wednesday. There will be another chance for rain with the passage of the front with the focus of the precipitation hanging mainly along the frontal boundary where convergence will aid in convective development. At this point, the upper level pattern transitions from zonal to amplified with the sudden building of a West Coast ridge. Northerly flow develops over the Great Plains sending more cool Canadian air south into Texas and New Mexico providing a pleasant end to the week. Hennig && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Sat Apr 22 2023 VFR prevailing currently, but will see significant degradation of cigs b/w 05-09z as overrunning setup occurs 3-6hrs after fropa. Winds gusty out of NW at all terminals prior to 21z before shift to NE behind cold front. Winds will gust abv 20kts for several hrs until 12z before winds subside b/w 8-14kts. VFR falling to MVFR cigs by 09z everywhere with MVFR/IFR likely by 12z and beyond for all sites. Sct SHRA and iso TSRA possible for all terminals, sans KCNM after 10z, carrying through the rest of the TAF cycle. Lowering vis also likely after 10z, especially KMAF/KFST/KHOB. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 42 54 46 67 / 50 80 40 40 Carlsbad 43 62 46 80 / 20 20 20 10 Dryden 52 62 52 74 / 50 60 40 20 Fort Stockton 46 60 49 76 / 40 60 30 20 Guadalupe Pass 40 58 45 74 / 10 10 20 10 Hobbs 38 54 43 73 / 40 60 40 30 Marfa 38 70 39 80 / 10 20 20 10 Midland Intl Airport 42 55 47 70 / 50 80 40 40 Odessa 43 55 47 71 / 50 80 40 40 Wink 42 60 46 78 / 40 60 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...91 LONG TERM....10 AVIATION...87
Hazardous weather outlook, Apr 22, 1:15 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 115 PM CDT Sat Apr 22 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-231815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 115 PM CDT Sat Apr 22 2023 /1215 PM MDT Sat Apr 22 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. High wind is possible tonight across the Guadalupe and Delaware Mountains. A High Wind Warning is in effect. Thunderstorms are likely tonight east of a Hobbs to Fort Stockton line. A few strong storms will be possible over the Lower Trans Pecos and may produce small hail... gusty wind... and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight east of a Fort Stockton to Sanderson line. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:22 PM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 9 more | 10 hr |
| Apr 22, 4:31 PM CDT | Dust Storm Advisory | MAF | Andrews, Crane, Ector, Gaines, Glasscock, Martin and 4 more | 89 min |
| Apr 22, 5:09 PM CDT | Dust Storm Warning | MAF | Crane, Ector, Midland, Upton, Winkler | 96 min |
| Apr 22, 6:51 PM CDT | Dust Storm Advisory | MAF | Crane, Culberson, Jeff Davis, Pecos, Reeves, Upton and 1 more | 84 min |
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.